A novel clinical pattern of visual hallucination after zolpidem use.
J Toxicol Clin Toxicol. 2003;41(6):869-72. PMID: 14677799
Department of Neurology, Yuan's General Hospital, Kaohsiung, Taiwan, ROC. firstname.lastname@example.org
BACKGROUND: Zolpidem is a new hypnotic that is supposed to have fewer side effects than traditional benzodiazepines. Some psychotic reactions, such as visual or hypnagogic hallucinations, have been reported to be associated with zolpidem use. CASE REPORT: A young female experienced three episodes of hallucination associated with the use of zolpidem. The visual or hypnagogic hallucination happened after she had stopped zolpidem and then restarted it 2 days later. CONCLUSION: We postulate that hypnagogic or visual hallucinations associated with zolpidem use may be related to rapid withdrawal and restarting of zolpidem. The possible mechanism may be associated with the changes in the GABAA receptor. Avoiding "as needed" use of zolpidem and using the lowest effective dose may prevent these adverse effects.